Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2004, 12:41 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 12:41 PM MST (19:41 UTC)
- Expired
- Aug 17, 2004, 1:30 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 171941 SVRTWC AZC023-172030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1241 PM MST TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SANTA CRUZ COUNTY IN ARIZONA * UNTIL 130 PM MST * AT 1232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RUBY...OR ABOUT 18 MILES WEST OF NOGALES...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENA BLANCA LAKE AT 110 PM MST DAMAGING WIND...HEAVY RAIN AND LARGE HAIL IS LIKELY. MOVE INSIDE A STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS. LAT...LON 3153 11123 3142 11132 3134 11108 3148 11102 $$ GLUECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:55 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST TUE AUG 17 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...SLIGHTLY DRIER AIR WILL MOVE INTO THE AREA BY WEDNESDAY BEHIND A LOW PRESSURE SYSTEM TRACKING NORTH OF ARIZONA. THIS DRIER AIR WILL DECREASE THE CHANCES OF DAILY THUNDERSTORMS. HIGH PRESSURE WILL REGROUP OVER THE SOUTHERN ROCKIES AT THE WEEKEND... WITH A RETURN TO A MOIST SOUTHERLY FLOW INTO ARIZONA. DAYTIME TEMPERATURES WILL BE RUNNING AT OR SLIGHTLY BELOW NORMAL THIS WEEK. && .DISCUSSION...THE UPPER LEVEL DISTURBANCE WHICH PRODUCED STRONG THUNDERSTORMS YESTERDAY HAS SHIFTED TO THE EAST INTO NEW MEXICO. THIS DISTURBANCE IS ASSOCIATED WITH A TROUGH WHICH EXTENDS FROM A LOW PRESSURE CENTER NEAR THE GREAT SALT LAKE. THE SHIFT TO THE EAST HAS OCCURRED DUE TO HIGH PRESSURE SOUTHWEST OF CALIFORNIA BUILDING NORTHWARD. THIS HAS CAUSED A DECREASE IN PRECIPITABLE WATER OVER THE LAST 24 HOURS IN SOUTHERN ARIZONA AS SEEN ON THE 12Z SOUNDINGS FROM YUMA AND TUCSON. BOTH AREAS HAVE SEEN AS DECREASE OF ABOUT 2 TENTHS OF AN INCH. BUT... ENOUGH MOISTURE REMAINS FOR THUNDERSTORMS TO ONCE AGAIN DEVELOP LATER TODAY. THIS DRYING WILL CONTINUE THROUGH THE WEEK AS THE RIDGE OF HIGH PRESSURE TAKES CONTROL. HOWEVER... THERE IS A DIFFERENCE BETWEEN THE ETA AND GFS FORECAST MODEL SOLUTIONS WITH THE STRENGTH OF THE HIGH. THE ETA MODEL BUILDS A STRONGER RIDGE OVER CALIFORNIA AND NEVADA WHILE THE GFS WANTS TO HOLD ONTO A BAGGY TROUGH EXTENDING OFF THE COAST OF CALIFORNIA. WITH EITHER SOLUTION DRIER AIR IS STILL EXPECTED... BUT ENOUGH MOISTURE WILL LINGER FOR SOME THUNDERSTORM ACTIVITY. AS THE WEEKEND BEGINS SO DOES AN INCREASE IN MOISTURE FROM THE SOUTH AS THE RIDGE SHIFTS EASTWARD AND PLACES SOUTHEASTERN ARIZONA IN A MORE FAVORABLE FLOW. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2004 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1155 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY. HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH FLASH FLOODING STILL A THREAT. DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA COUNTY...SANTA CRUZ AND COCHISE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.